Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

148 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What tests should be done to check the levels of serotonin and norepinephrine chemicals?

Answered by
Dr.
Dr. Gyanshankar Mishra

Pulmonologist

Practicing since :2003

Answered : 600 Questions

default
Posted on Thu, 17 Jan 2013 in Lung and Chest disorders
Question: Question for Dr. Gyanshankar XXXXXXX
please guide how to proceed to check effectiveness for usage of Venlafexin -co Venlafexin xr 37.5 mg, means that what tests should be done to check the levels of Serotonin and Norepinephrine chemicals,these chemical are released by this medicine in brain etc.
Definitely excess presence of these chemicals must have side effects.There can be some dependable test which can be done for these chemicals.
Sleep specialist are in just in routine mood that to continue this medicine which is having some doubts keeping in view the present advancements of lab testings.
doctor
Answered by Dr. Gyanshankar Mishra 17 hours later
Hi,
Thanks for posting the query on XXXXXXX After going through your query, I would like to comment the following:

1. Normally laboratory tests are not indicated in cases of patients on venlafexin.

2. It is from SSRI group of antidepressent medications.

3. Serotonin toxicity is one of the side effects of this drug though not so common and at present there is no lab test for its confirmation. It depends on the clinical symptoms which are based on presence of the following:

Spontaneous clonus, or
Inducible clonus plus agitation or diaphoresis, or
Ocular clonus plus agitation or diaphoresis, or
Tremor plus hyperreflexia, or
Hypertonism plus temperature > 38 °C (100 °F) plus ocular clonus or inducible clonus.

4. If the clinical adverse effects are not developing then you are probably on a safe dose and physician has titrated your dose correctly.

5. In academic research direct serum levels of the drug are measured at tertiary care advanced laboratories but these are mostly for research purposes.The therapeutic plasma/serum concentration of venlafaxine is approximately 0.2 mg/L.

6. Remember a golden rule in clinical medicine "treat the patint and not the reports". Thus if you have any symptoms then you need to report it to your doctor rather then trying to base treatment on mere investigations.

7. Also most of these neurotransmitter changes occur in the CNS and can be picked up by functional scans at higher centers.

I hope I have answered your query. I will be glad to answer follow up queries if any.
Please accept my answer if you have no follow up queries.

Regards

Dr. Gyanshankar Mishra
MBBS MD DNB
Consultant Pulmonologist

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication

Recent questions on  Venlafaxine

doctor1 MD

I take Venlafaxine (300mg), Atenolol (50mg), and Mobic (15mg) daily. I have been taking the Venlafaxine and Atenolol for months, and the Mobic for 2 weeks. I notice no interaction problems, but dugs.com says that Venlafaxine and Mobic can cause upper GI bleeding and Atenol and Mobic cause increased potassium levels. I take Atenolol primarily as a headache deterrent. I used to get headaches almost daily, but none since I started taking it. The Mobic is for my back (a pinched nerve) and so far Mobic has worked great for that.

doctor1 MD

I am a 34 year old single mother diagnosed with hashimotos 3 years ago.I worked really hard to feel normal again.Changed my eatting habits,exercised daily,took my meds(synthroid .5mcg and cytomel,vitamins d3,fish oil, calcium, and xanax) for anxiety.This past 2 months my symptoms have drastically increased.My anxiety,palpataions,brain fog,memory loss,joint pains,hair loss,shooting pain on right side of mid section, numbing of fingers and toes,and more but at the moment I can t remember.lol.My endo performed blood tests and my t3s and t4s seemed to be in the low of the normal range but my antibodies are 2641 and my cholesterol levels are high.My blood pressure is also low and my ldls are high.My pcp prescribed prozac and ativan initially to help with anxiety but changed to effexor and lorazepram (prozac made me feel zombie like).I havent been able to work during this time.I really wish I could but my symptoms haven t subsided and now I am in deep depression.Sometimes I lay in bed and don t move for days.My father committed suicide at 30 so I have a friend here helping me deal with my ups and down.Im not suicidal but I have found myself crying in really low states rationaling what would happen if I weren t aroung.My next endocrinologist visit I am having a thyroid scan, adrenal test and another run of blood tests.Is there anything I can do or other tests I haven t explored?I really want to work but i don t even feel like myself anymore and i m scared.

doctor1 MD

Since February this year I have been taking citalopram 40mg for depression- which has been chronic and pretty severe (I was taking venlafaxine 375mg for nearly 10 years prior to February but changed as I was getting lower). I also take quetiapine 75mg every night. I run to help my depression- 3-4 times a week, 3-5 miles each time. I was feeling lethargic so started taking grenade fat burners- 2x2 every day- since I stopped taking them, I have had a cough/cold and aching/flu feeling... that s been since the middle of May. Should I see my gp?

doctor1 MD

I have been on Venlafaxine 75mg for many years after hysterectomy. Originally Effexor to reduce hot flashes. It did seem to help. then had to go to generic. I am trying to wean off of it. I ve been taking 1/2 tablet for quite some time. Have been taking 1/2 tablet every other night for approximately 6 weeks. When I try to stretch it out another day between, I get dizzy & light-headed, (hard to describe the exact feeling) that gives me a queezy stomach. How best can I get off of this medication? Thank you!

doctor1 MD

I don’t think 375g of Effexor is working, Can I add to it?

doctor1 MD

my wife is struggling with weight loss , loss of mobility, anxiety, depression, and severe leg tremors. she has been to Shands Hospital and Mayo Clinic, plus 2 neurologists locally and no one can pinpoint her problem. she has had changes in her...

doctor1 MD

I've been meaning off of egfexor xr 37.5mg. Could I be getting a headache from the days I don't take a dose?